February 17, 2009 Reducing Risk of Overdose with Midazolam Injection
The UK NHS National Patient Safety Agency has issued a Rapid Response Report on “Reducing Risk of Overdose with Midazolam Injection in Adults”. This was done after they identified 498 reported adverse events related to midazolam over a 4 year period, three of which resulted in death. Most of these events were related to adult patients receiving IV midazolam for moderate sedation (also known as conscious sedation). The report describes the nature of the incidents, some of the contributing factors and root causes, and makes recommendations to improve patient safety related to use of midazolam.
One of the key findings was that many patients were inadvertently overdosed with midazolam because of confusion over the strength of the midazolam preparation. Specifically, the midazolam was available in 5mg/ml ampules and 2mg/ml ampules. One of their key recommendations is to ensure that the storage and use of the higher concentration is limited to general anesthesia, intensive care, palliative care, or clinical areas in which there has been a formal risk assessment (eg. areas where syringe drivers are used).
In the US, midazolam is available for injection in pre-filled syringes in 2 concentrations: 1mg/ml (with 2 ml per syringe) and 5 mg/ml (in 1 ml per syringe). So the risk of inadvertent overdosing may be slightly less than in the UK where a syringe could be filled with a higher total dose of midazolam. Nevertheless, it probably makes sense for you to review your needs and consider only stocking one strength in those areas outside the OR and ICU. Also, especially if your providers may work in multiple areas of the hospital, standardization becomes an important safety issue and you should question why you have the need to ever stock more than one concentration of this drug.
The second key finding in the UK NPSA Rapid Response Report is the reminder that flumazenil, the agent typically used to reverse the effects of benzodiazepine overdose, has a half-life shorter than that of the midazolam. Hence, the risk of re-sedation exists when the flumazenil wears off but some midazolam is still on board. This is particularly a risk in patients being discharged home after short diagnostic or procedural events. (Also keep in mind that flumazenil only reverses the sedating effects of benzodiazepines. It will not reverse the sedating effects of any other sedating medications or opiates given concomitantly during the procedure.)
Failure to titrate the dose to the needs of the patient was noted to be a common problem. They did note that a high reliance on using flumazenil to reverse the effects of midazolam may have contributed to use of excessive doses of midazolam as well and conclude that the routine use of flumazenil reversal is not a good practice.
Their analysis also notes many other contributory risk factors. Many or most patients were receiving concomitant other sedating agents, analgesics or opioids. Often the midazolam was being used in patients whose underlying conditions predisposed them to adverse reactions. Many of the patients suffering adverse events were also elderly or frail.
While all these issues appear in the detailed prescribing information on midazolam available through the FDA and other reputable drug information resources, practitioners seldom read through those details at the time a procedure is being performed. The NPSA rapid response report would suggest that a false comfort level with the “safety” of IV midazolam has developed and that understanding of the substantial risks involved has not been routinely appreciated.
It should be noted that a similar problem with inadvertent overdosing due to confusion about concentration has been noted for lorazepam (Sheth et al. 2008). That paper looked at adverse events in patients admitted to medical floors who received lorazepam. Over 7% of patients admitted to medical floors during the 2 years of their study had been given lorazepam and they identified 14 cases of oversedation, 5 of which also suffered respiratory depression. Four of the five suffering respiratory depression had underlying respiratory problems. Those suffering adverse events all were receiving other concomitant sedating medications (commonly haloperidol, which potentiates the sedating effect of lorazepam) and in general received higher doses of lorazepam, had higher total doses of lorazepam, and 11 of the 14 had received the lorazepam parenterally. They also noted that those suffering adverse events were more likely to have a low serum albumin or pre-existing liver disease. And the ADE rate per 10,000 doses was twice as high in the elderly. They attributed some of the overdosing to the fact that the lorazepam was packaged in 2 mg. packages rather than in smaller dosage sizes that might have prevented overdosing. Importantly, inadequate monitoring of vital signs, pulse oximetry, and sedation level was often seen when high dose lorazepam was used on non-ICU medical floors.
As a class, benzodiazepines are the drugs most commonly precipitating delirium (see our prior columns pertaining to “ ” and June 2008 What’s New in the Patient Safety World “Potentially Inappropriate Medication Use in Elderly Hospitalized Patients”). Yet their use continues to be widespread, both in inpatients and outpatients. When we are asked about topics a hospital should choose for conducting a FMEA (Failure Mode and Effects Analysis), we often suggest looking at benzodiazepine use (either in toto or just the parenteral use). When you do such a FMEA, you’ll be amazed at what you find in your organization. We truly, in most organizations, have developed a comfort level with the use of these drugs that is clearly not warranted.and ) and they are on Beer’s List of drugs that should be avoided in the elderly (see our January 15, 2008 Patient Safety Tip of the Week
Clearly, there are risk reduction strategies you need to undertake. Restricting the higher concentrations of injectable agents to those areas where use is acceptable (OR, ICU, etc.) is a step every organization needs to consider. And standardizing on a single concentration of these agents may make even more sense. Ensuring that reversal agents are available everywhere these agents are used is also mandatory, but keep in mind that the mere presence of a reversal agent often produces a false sense of security that makes us “push the envelope” and perhaps take more risks with these agents. Ensuring that all personnel involved in moderate sedation (aka conscious sedation) are fully trained is required. However, in this day and age you need to also look at your information technology capabilities to help. Identifying patients who may be at risk when certain drugs are prescribed (eg. the elderly, those with low albumin or liver diseases, those with underlying respiratory conditions, those receiving other sedating agents or analgesics, etc.) may allow you to trigger alerts or reminders at the time of order entry.
Also included below are links to some guidelines and useful resources on moderate sedation from the American Gastroenterological Association, the American Society for Gastrointestinal Endoscopy, the American Dental Association, and a statement from the American Society of Anesthesiologists on training, credentialing and privileging for non-anesthesiologists performing moderate sedation.
National Patient Safety Agency (UK). Rapid Response Report. Reducing risk of overdose with midazolam injection in adults. December 2008
FDA information on midazolam from Drugs.com
Sheth HS, Galhotra S, Verrico MM, Towers AL, DeVita MA. Adverse Events Related to Lorazepam Use on Medical Floors. Journal of Patient Safety 2008; 4(2):61-65
Cohen LB, Delegge MH, Aisenberg J, Brill JV, Inadomi JM, Kochman ML, Piorkowski JD. AGA Institute Review of Endoscopic Sedation. Gastroenterology 2007; 133: 675–701 (American Gastroenterological Association) http://www.gastro.org/user-assets/Documents/02_Clinical_Practice/medical_position_statments/endoscopic_sedation_mps.pdf
Waring JP, Baron TH, Hirota WK, Goldstein JL, Jacobson BC, Leighton JA, Mallery JS, Faigel DO. Guidelines for conscious sedation and monitoring during gastrointestinal endoscopy. Gastrointest Endosc 2003; 58(3):317-22 (American Society for Gastrointestinal Endoscopy Guideline)
American Dental Association (ADA.org). Guidelines For The Use Of Sedation And General Anesthesia By Dentists 2007; ADA.org 2007
American Society of Anesthesiologists. Statement On Granting Privileges For Administration Of Moderate Sedation To Practitioners Who Are Not Anesthesia Professionals. 2006